I haven’t seen this topic in a while, but I went through something this week that may be of interest. Many types of steroids (inhaled, ingested, creams) can raise your BG levels. Injected steroids really do a number on them. Steroids like corticosteroids and glucocorticoids are a potent class that are known to raise blood glucose levels, often quite significantly. Now many of you that are on steroids for things like arthritis or pain management probably already know this, but I’m sure there are a bunch of folks that have been taking them and quite frustrated with their levels without knowing why. Additionally each steroid may react differently with any diabetes meds you are already taking. It pays to ask your pharmacist.
Yesterday I had to go in for a spinal steroid/nerve deadener shot to hopefully help with my newly diagnosed case of moderate to severe spinal stenosis. I was pre-warned in the literature that this could raise my levels significantly, and in fact brittle diabetics could not have this done. This isn’t my first time getting injected, but it was the first time in my spine and I knew I’d be a little queasy about it, so about 2-1/2 hours prior I ate two hot dogs (w/ buns) to get something substantial in my stomach. Not my usual lunch, but fairly balanced protein and carbs. We didn’t test me before hand (but I knew I had to be running about 100-110). We did test afterward – 138. Not bad we thought, considering the nurse monitoring me said she had sent patients directly to the hospital a few times with high readings. She also informed me of something called “steroid induced diabetes” which sounded a lot like gestational diabetes.
Well, it took me an hour to drive back home and the whole procedure went really well. Pretty painless except when he actually found the problem nerve and injected it. Yeah, that hurt, but not much worse than the pain I’d already been experiencing. I got home and tested again – 85. Cool I though, no side effects. Two hours later after a nice nap, I sat down to a dinner of a lettuce and cuke salad and two grilled bologna and cheese “sandwiches” which were made on those little cocktail breads that are maybe 1/8 inch thick and 2 inches square - in reality, maybe less than half a sandwich. Looked pretty dinky in the pan and I flipped them with a salad fork. Tasty though, and I was in some pain so the comfort food was welcome, diabetes be damned.
Two hours later I tested again figuring I’d be at maybe 125. It was 195! Higher than I’ve been in years even after a pig fest on pizza and beer. I freaked, followed my own advice and tested again – still 195, and yet a third time, 195. I looked back in my discharge literature, and they told me if I hit 300 to call my doctor. Whew, still had some room.
Two hours later (before bed) I tested again, and STILL 195. I went to bed thinking if I do happen to get up in the middle of the night, I’d test, but since the shot was doing its trick, I slept a good comfortable 8 hours. My fasting this morning was 110 (about 15-20 points higher than normal), and I topped out at 150 after lunch. By about 6:30 tonight, I was back at 85.
Now, about an hour after a dinner of beef and bean soup (broth style) and crackers – about 30 carbs total meal – I’m up again at 185. This is way high for me (now) and I’ll feel this in the form of headaches mostly as long as it stays high.
I’m told this side effect (for injections) can last three weeks (creams and inhaled steroids much less). I’m scheduled to have at least one more injection, but with this side effect, I may just settle for what I’ve got so far. The spinal stenosis, thank heavens is not a diabetic complication, but more related to injury, long term obesity (both describe me), arthritis and other factors.
Why do steroids jack up glucose levels? They increase insulin resistance, causing your own to work less effectively in the body and glucose levels build up in your blood. Second, steroids can trigger your liver to release extra glucose, again, leading to high blood glucose levels. So, if you have to take them, for any reason, here’s what the experts say:
You’ll probably need to check your blood glucose levels more often than you usually do—four or more times a day isn’t uncommon.
If you take insulin, you’ll likely need to increase your dose, for example, by up to 20% (often called a sick-day booster), depending on your glucose levels.
If you take pills, you may need to increase the dose, add another type of pill, or possibly even take insulin, temporarily. Again, this all is dependent upon the level of your blood glucose.
Call your health-care provider or diabetes educator if your blood glucose levels increase while you’re on steroids and your medication dose isn’t enough to bring them down.
Carry treatment for hypoglycemia (glucose tablets, juice, candy) with you in case your glucose levels drop suddenly.
Thankfully, this is only a temporary situation for me (I hope), because this will drive me nuts, but hopefully to it puts some education out there to someone who might go through this in the future that hasn’t had as good luck with control as I have. Don’t want to see anyone go into the hospital.
Next Discussion: Have you seen the Type 1 for A Day challenge from JDRF? »